Maryland, 2020Hail and Damaging Winds in Maryland, August 7, 2020
August 7, 2020 · NWS LWX · 12 events in 5 counties and zones
Isolated severe thunderstorms developed along a stalled front over portions of northern Maryland and eastern West Virginia, with other isolated storms over the southern Shenandoah Valley along a pressure trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed along a stalled front over portions of northern Maryland and eastern West Virginia, with other isolated storms over the southern Shenandoah Valley along a pressure trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 9:12 AM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 9:12 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1012 AM EDT Fri Aug 7 2020
.SYNOPSIS...
A frontal boundary will remain stalled just to the north of the
region today. High pressure will build southeast toward the
region over the weekend. Another frontal system may affect the
region towards the middle of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
The stalled surface boundary remains started to the northwest of
the I-95 corridor. The upper level trough continues to shift
eastward this morning and will eventually kick out the stalled
boundary later this evening. A few showers have been moving
through western Maryland and parts of southern Maryland but
these showers look to remains isolated over the next few hours.
Think low and mid level cloud cover is in place over the
majority of our area this morning. If these clouds linger the
amount of heating our region receives may be lower which could
limit the coverage and threat for thunderstorms.
However, with the main shortwave poised to move overhead this
afternoon, another round of showers and thunderstorms looks
likely as CAPE builds this afternoon. While shear is pretty
marginal, enough should be present to produce at least some
isolated damaging thunderstorms, while the available moisture
and still relatively slow storm motion should allow for more
locally heavy rains with a risk of flash flooding. It is
possible that storms today are a bit more progressive than what
we had yesterday, such that perhaps the highest risk of heavy
rain may have passed, but with very moist ground, it won't take
a lot for flooding. Highs today again in the 80s with lows
tonight in the high 60s and 70s.
Shortwave passes overnight into early Saturday, with high
pressure nudging southeast into the region later Saturday. While
there will still be a little forcing and instability present,
without the trough, storm coverage looks much lower than today,
and more likely to be confined in southern and eastern portions
of the forecast area. Highs again in the 80s, but likely a few
degrees warmer with the additional sun. Enough dry air works in
to drop the dew points a few degrees, but still mostly in the
low 70s, so remaining humid.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Very weak ridging will move over the region Saturday night
through Sunday night. This should promote dry weather, though
high humidity with dew points remaining near 70 or a little
higher will still allow some isolated storms to fire in the
afternoon. Should be lower coverage than even what we are
expecting on Saturday, however, which will be much lower than
today. With additional sun and the weak ridge, highs on Sunday
should nudge towards 90 for the first time in several days, with
heat indices approaching 100.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will be moving offshore on Monday while ridging
builds over SE CONUS aloft, and a quasi zonal pattern over us.
At the surface the winds will become southerly over our area,
which will advect warm and moist air into our region. This
pattern will remain through mid week with pulses of shortwave
aloft moving across our region. A warming trend will begin on
Monday over our area, and with the increase in humidity, heat
index values will be able to reach the low 100s over some areas
on Tuesday and Wednesday. Additional, each day there will be a
chance for afternoon/evening showers and thunderstorms.
A cold front will approach our region Wednesday and stall near
our area through the end of the week. Waves of low pressure will
be tracking through it. This will keep the chance for showers
and thunderstorms over our area for Wednesday through Friday.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Lower MVFR to IFR clouds have shifted over the majority of our
terminals. CHO terminals to remain in IFR for at least the next
few hours but I expect clouds to thin for the IAD and BWI
terminals which should allow for return to VFR conditions.
..... Previous discussion ....
Guidance continues to suggest low
clouds and fog may become problems in the next few hours before
sunrise, but so far, minimal if any has formed at the
terminals. After sunrise, these should wane, with showers and
t-storms again being the main hazard this afternoon and evening.
Perhaps a bit less risk of low clouds and fog on Saturday
morning as drier air works into the region, with much less risk
of showers and storms on Saturday and Sunday.
VFR conditions with afternoon/evening showers and thunderstorms
possible between Monday and Wednesday. This could bring
temporary restrictions over the terminals.
&&
.MARINE...
Winds generally sub-SCA thru the weekend, with the only
significant hazard being thunderstorms with gusty winds. Biggest
risk by far is today, but a few storms could affect the waters
Saturday and Sunday afternoons as well.
Winds will remain below criteria between Monday and Wednesday.
Afternoon/evening thunderstorms could bring gusty winds over the
waters prompting Special Marine Warnings between Monday and
Wednesday.
&&
.HYDROLOGY...
Antecedent conditions plus high PW's and CAPE should promote
more heavy rainers today. New Flash Flood Watch now in effect
for areas which appear most prone to storms and flooding. Storms
might have a bit more motion today which could limit the flood
risk, but some areas will not take much at all given recent
flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ004>006-011-013-
014-016>018-503>508.
VA...Flash Flood Watch through late tonight for VAZ025-026-029-
036>040-050>057-501-502-505>508.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM/JMG
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM/JMG
MARINE...IMR/RCM
HYDROLOGY...Hazardous weather outlook, Aug 7, 4:12 AM EST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 AM EDT Fri Aug 7 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 AM EDT Fri Aug 7 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for the outlook area this
afternoon and tonight.
Isolated severe thunderstorms are also possible this afternoon and
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage or flooding to the National Weather
Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 AM EDT Fri Aug 7 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for southern and eastern portions
of the outlook area this afternoon and tonight.
Isolated severe thunderstorms are also possible this afternoon and
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any wind damage or flooding to the National Weather
Service.
Thunderstorm Wind, Washington
- When
- August 7, 1:21 PM EST
- Where
- Washington County, 1.52 mi N of Sharpsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.472, -77.746
Trees were blown down on MD-65 Sharpsburg Pike near Dunker Church Road.
Thunderstorm Wind, Frederick
- When
- August 7, 1:52 PM EST
- Where
- Frederick County, 0.53 mi S of Myersville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 39.492, -77.568
Multiple trees were blown down on MD-17 Myersville Road near Ventrie Court.
Thunderstorm Wind, Frederick
- When
- August 7, 1:54 PM EST
- Where
- Frederick County, 0.84 mi NW of Bolivar
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.478, -77.611
Trees, wires and a pole were blown down in the 1700 block of Alternate US-40 Old National Pike.
Hail, Frederick
- When
- August 7, 1:56 PM EST
- Where
- Frederick County, 1.4 mi SSE of Myersville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -77.559
Quarter size hail was reported near MD-17 Myersville Road near Myersville.
Hail, Frederick
- When
- August 7, 1:57 PM EST
- Where
- Frederick County, 1.94 mi NNW of Braddock Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.457, -77.508
Quarter size hail was reported on I-70 Dwight D. Eisenhower Highway at mile marker 46.
Thunderstorm Wind, Frederick
- When
- August 7, 1:57 PM EST
- Where
- Frederick County, 0.76 mi SSW of Harmony
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.489, -77.534
A tree was blown down near the intersection of MD-17 Myersville Road and Bidle Hill Court. A tree was blown down near the overpass of Harmony Road and US-40 Baltimore National Pike.
Thunderstorm Wind, Allegany
- When
- August 7, 3:27 PM EST
- Where
- Allegany County, 0.63 mi E of Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.649, -78.758
Tree damage was reported on private property near the CSX Railroad Tracks in Cumberland.
Thunderstorm Wind, Harford
- When
- August 7, 4:50 PM EST
- Where
- Harford County, 0.68 mi E of Coopstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -76.407
Multiple trees were blown down across the roadway in the 700 to 900 block of West Jarrettsville Road.
Thunderstorm Wind, Baltimore
- When
- August 7, 5:12 PM EST
- Where
- Baltimore County, 2.03 mi NW of Jerusalem
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.468, -76.410
A large tree was blown down on Park Forrest Lane. Trees were blown down on US-1 Belair Road near New Cut Road.
Thunderstorm Wind, Harford
- When
- August 7, 5:12 PM EST
- Where
- Harford County, 0.44 mi NNW of Bagley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.506, -76.403
Trees blew down on MD-152 Fallston Road near Connoly Road.
Thunderstorm Wind, Harford
- When
- August 7, 5:18 PM EST
- Where
- Harford County, 0.49 mi WNW of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 39.433, -76.338
A tree was blown down in the 1100 block of Clayton Road. Tree limbs and power lines were blown down in the 300 block of Regina Drive. A tree blew down onto wires in the unit block of Chesapeake Court.
Thunderstorm Wind, Harford
- When
- August 7, 5:18 PM EST
- Where
- Harford County, 0.54 mi SW of Singer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.475, -76.337
A tree was blown down across the roadway near the intersection of Singer Road and Winters Run Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Delaware, August 7, 2020EF1 · 21 events
- Tornadoes and Hail in Minnesota, August 7, 2020EF1 · 19 events
- Flash Flooding in Pennsylvania, August 7, 2020$65,000 · 2 events
- Flash Flood and Damaging Winds in Oklahoma, August 7, 2020$54,000 · 61 kt wind · 4 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 7, 202050 kt wind · 27 events
- Damaging Winds in Virginia, August 7, 2020$23,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Winds in New Jersey, August 7, 202077 kt wind · 18 events
- Flash Flood and Damaging Winds in Pennsylvania, August 7, 2020$15,000 · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in South Carolina, August 7, 20201 injured · 60 kt wind · 2 events
- Hail in North Dakota, August 7, 2020$10,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 7 to 8, 20201 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901102, 901103, 901104, 901105, 901107, 901108, 901109, 901111, 901113, 901115, 901112, 901116.